Close Menu

Acetaminophen Overdose in Jamaica

Journal Authors: 
Issue: 
Pages: 
132–4

 

ABSTRACT

Acetaminophen is a dose dependent hepatotoxin which is frequently associated with intentional selfharm. Forty-nine cases of parasuicide attempts involving paracetamol only or in combination with another drug were treated at the UHWI, Jamaica, between 1994–2004. The majority were women (84%) and the mean age was 23 years. Acetaminophen was the only agent ingested in 71% of cases; 29% involved an additional drug. Patients presented an average of 6.5 hours after ingestion (range 1–45 hours). Serum transaminases were elevated in 18% of cases and N-acetylcysteine (NAC) therapy given in 55%. The mean duration of hospitalization was three days. One patient developed liver failure and there were no deaths. Education of the public and medical profession is needed to increase awareness of the potential toxic effects of acetaminophen overdose. N-acetylcysteine therapy should be given early in suspected cases.

PDF Attachment: 
e-Published: 18 Jul, 2013
Top of Page